A 13-month-old boy with complex partial seizures complicating tuberous sclerosis developed a cardiac conduction abnormality and heart block during treatment with carbamazepine in a report from the University of Massachusetts Medical School, Worcester, MA. The CBZ serum level was 6 mcg/ml and CBZ-10,ll-epoxide level, 1 mcg/ml. After CBZ was discontinued a repeat EKG was normal. The echocardiogram, at first thought to show a small rhabdomyoma, was normal on repeat study 2 years later. 
COMMENT. The authors cite one previous report of heart block secondary to erythromycin-induced CBZ toxicity in a 10-year-old boy. This child had no evidence of underlying cardiac disease. Additional cases in adults have been reported. Although CBZ cardiotoxicity is rare, an echocardiogram is recommended in patients with tuberous sclerosis treated with carbamazepine, and cardiac rhythm should be carefully monitored.